Nebraska, 2008High Wind in Nebraska, July 15, 2008
July 15, 2008 · NWS OAX · 1 event in 1 county or zone
A decaying area of showers and thunderstorms spread strong non-thunderstorm wind gusts across Seward county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying area of showers and thunderstorms spread strong non-thunderstorm wind gusts across Seward county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 1:24 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 15, 1:24 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
224 AM CDT TUE JUL 15 2008
.DISCUSSION...
MAINLY QUIET WEATHER OVER THE CWA THIS MORNING...WITH AN AREA OF
TSRA TO THE SW ON THE NOSE OF THE LOW-LEVEL JET. SUBJECTIVE 00Z
UPPER AIR ANALYSIS INDICATES MAINLY WNWLY UPPER-LEVEL FLOW OVER THE
PLAINS...WITH WEAKENING UPPER TROUGH OVER THE ERN GT LAKES AND WEAK
UPPER RIDGE OVER THE SWRN STATES. A TROUGH AXIS WAS ANALYZED ACROSS
BC...AND A WEAK WAVE WAS EVIDENT FROM WY THROUGH THE UT/CO BORDER
INTO WRN AZ. LOW-LEVEL MOISTURE WAS MAKING PROGRESS NWD...WITH
850MB DEWPOINTS OF 8C+ AS FAR N AS CTRL NEB/NERN KS. LOW-LEVEL JET
AXIS WAS POINTED MAINLY INTO THE HIGH PLAINS OF KS/NEB. 850MB
TROUGH AXIS EXTENDED FROM SRN HUDSON BAY THROUGH ERN SD/WRN NEB.
MID-LEVEL TEMPS WERE RATHER WARM...WITH 10-12C TEMPS AT 700MB AS FAR
NE AS THE MO RIVER VALLEY. KOAX 00Z SOUNDING WAS NOTABLY DRY
THROUGH THE LOW AND MID LEVELS IN GENERAL. 06Z SURFACE ANALYSIS
INDICATED LOW PRESSURE IN NERN CO AND ALSO IN WRN ONT...WITH FRONT
DRAPED BETWEEN THROUGH NRN MN/NERN-CTRL SD/WRN NEB. AREA OF TSRA
HAS PERSISTED IN S CTRL NEB ON THE NOSE OF THE LOW-LEVEL JET/THETA-E
AXIS...WITH VERY SLOW ESEWD PROGRESS.
MAIN FORECAST CONCERNS ARE IN CONVECTIVE POTENTIAL LATER
TODAY/TONIGHT...AND INTERMITTENT PERIODS OF TSRA OVER THE NEXT
SEVERAL DAYS. AREA OF TSRA IN S CTRL NEB HAS HAD TROUBLE MOVING EWD
INTO LOWER THETA-E AIRMASS...AND HAVE TAPERED DOWN MORNING POPS TO
JUST SCHC FOR SHRA IN THE SERN CWA. WILL SEE A FEW MORE CLOUDS
TODAY WITH MOISTURE RETURN...BUT SHOULD BE ENOUGH SUN WITH STRONG
ENOUGH MIXING TO PUSH INTO THE 90S. MODELS INDICATE NWRN CWA
BECOMING UNCAPPED BY 00Z...WITH AMPLE EFFECTIVE AND 0-6KM SHEAR OF
30-40KT. SFC FRONT WILL DRAG SLOWLY SEWD AS NRN STREAM WAVE HELPS
PUSH NRN EXTENT OF FRONT EWD...SETTING UP A STALLED FRONT SCENARIO
FOR THE NEXT SEVERAL DAYS. HAVE INCREASED POPS TO CHC IN THE NWRN
CWA FOR 00-06Z AS INCREASING LOW-LEVEL JET AIDS TSTORM DEVELOPMENT
ALONG FRONTAL BDRY JUST N OF THE CWA...NOTING THAT CONVECTION TNGT
FORMED RATHER READILY ON THE NOSE OF 850MB LOW LEVEL JET/THETA-E
ADVECTION. EXPECT SCT TSRA WILL FIRE IN OR NEAR NWRN CWA AND MOVE
INTO THE AREA THIS EVNG. SHEAR WOULD BE ADEQUATE FOR SUPERCELL
STRUCTURES AT LEAST INITIALLY...WITH DRY PROFILE ALOFT FAVORABLE FOR
LARGE HAIL. STORMS MAY ALSO BE ABLE TO PRODUCE GUSTY WINDS READILY
WITH LARGE THETA-E SPREADS BETWEEN MID-LEVELS AND THE SFC. STORMS
SHOULD MERGE INTO A COMPLEX THAT PERSISTS FOR MUCH OF THE NIGHT.
SFC FRONT LINGERS JUST N OF THE CWA THROUGH WED...AND AGAIN...EXPECT
TSRA TO FIRE NEAR THE BOUNDARY IN THE LATE AFTERNOON/EARLY EVENING
SOMEWHERE NEAR THE NRN CWA. HAVE HELD ONTO SCHC POPS IN THE NRN CWA
WED EVNG/NT FOR NOW GIVEN CONSIDERABLE UNCERTAINTY IN THE FRONTAL
POSITION AND LOCATION OF CONVECTIVE INITIATION. DID LOWER TEMPS
JUST A DEGREE OR TWO FOR WED THOUGH...AS CONVECTIVE DEBRIS MAY
LINGER IN THE CWA AND PREVENT A FULL WARM-UP. WAVE CURRENTLY OVER
BC PUSHES EWD ACROSS THE NRN PLAINS ON THURS...GIVING THE COLD FRONT
A PUSH THROUGH THE MO RIVER VALLEY. DO EXPECT HIGHER POPS TIED TO
FRONTAL PASSAGE...BUT AGAIN...CONSIDERABLE UNCERTAINTY REMAINS IN
TIMING THE FRONT THROUGH THE CWA. DID LOWER TEMPS A TOUCH ON
THURS...PARTICULARLY IN THE NRN CWA...AS FRONT /WITH LIKELY
ATTENDANT CLOUD COVER AND PRECIP/ REMAINS CLOSE TO THE CWA.
PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...BUT WITH LOW
PREDICTABILITY OF THIS PATTERN AND HIGH UNCERTAINTY...DID NOT MAKE
CHANGES PAST DAY 3 /THURS NT/.
&&
.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 16/06Z
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THE PERIOD. THERE
IS A SLIGHT CHANCE OF TSRA AT KOFK BETWEEN 07Z AND 09Z...BUT HAVE
ONLY MENTIONED CB FOR THAT TIME. WINDS LATER IN THE DAY COULD BE
GUSTING UP TO 20 KTS AT ALL TAF SITES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
MAYES/KURTZ
Hazardous weather outlook, Jul 15, 4:05 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT TUE JUL 15 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
505 AM CDT TUE JUL 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY NORTH OF INTERSTATE
80...WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS. MOISTURE WILL
CONTINUE TO INCREASE TODAY...ADDING TO INSTABILITY ACROSS THE
AREA. THUNDERSTORMS SHOULD DEVELOP IN NORTHERN NEBRASKA AND
NORTHERN IOWA THIS EVENING...THEN MOVE SOUTHEASTWARD THROUGH THE
NIGHT. SOME STORMS MAY BE ABLE TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY EVENING IN NORTHERN
NEBRASKA AND NORTHERN IOWA AS A SLOW-MOVING FRONT DROPS SOUTHWARD
OUT OF THE DAKOTAS AND MINNESOTA. STORMS WILL MOVE SOUTHEASTWARD
AGAIN THROUGH THE NIGHT...AFFECTING MAINLY AREAS NORTH OF
INTERSTATE 80.
MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY
AS THE SLOW-MOVING FRONT MOVES THROUGH EASTERN NEBRASKA AND
WESTERN IOWA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY
NORTH OF INTERSTATE 80.
MAYES
High Wind, Seward
- When
- July 15, 4:30 AM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
A dept. of highways sensor near Seward measured a wind gust of 58 mph. The winds were a heat burst-like event associated with a decaying area of showers and thunderstorms west of the region as temperatures rose to around 80 degrees while the dewpoint dropped 5 to 8 degrees. The effects of the winds were a bit stronger west of the county where some scattered damage occurred.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 15, 20081 death · $30,000 · 52 kt wind · 3 events
- Lightning Strike and Heavy Rain in Florida, July 15 to 17, 2008$290,000 · 11 events
- Hail and Damaging Winds in Iowa, July 15, 2008$280,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 15 to 16, 2008$315,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 15, 2008$135,000 · 1 in hail · 18 events
- Flash Flooding and Flooding in Nebraska, July 15 to 21, 2008$78,000 · 2.5 in hail · 21 events
- Flash Flood in Louisiana, July 15, 2008$100,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 15, 2008$40,000 · 0.88 in hail · 4 events
- Hail and Damaging Wind in Nebraska, July 15, 20081.25 in hail · 24 events
- Hail and Damaging Wind in South Dakota, July 15, 20081 in hail · 9 events
- Drought in Hawaii, July 15 to 31, 20083 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 15, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103163.